Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

What causes heart palpitations accompanied by feeling faint when on Niacin?

User rating for this question
Answered by

Infectious Diseases Specialist
Practicing since : 1973
Answered : 545 Questions
I'm a 51 year old, white male with a history of somewhat high cholesterol and triglycerides for which I've been treated for about 2 years with Crestor and Tri;ipix and over the last 6 months added large doses of Niacin. My cholesterol has been at goal but triglycerides have been a little out of range, which is why we added Niacin. Over the last several days, I've been experiencing brief periods of heart palpitations accompanied by feeling faint. I have not passed out, but a did feel like I might on one episode. Then, yesterday, I experienced a more brief episode, but this time I could see small white spots - which came on very subtly - and another visually effect I can only describe as a crooked line in my peripheral vision that seemed to strobe slowly. My doctor has fitted me with a Holter (spelling?) heart monitor to look for any arrhythmia over a 24-hour period and has scheduled me for a follow-up echo cardiogram (the last was in 2012, which didn't find anything) and a unltra-sound of my carotid arteries to look for signs of blood clots. He said he is concerned that I may have been experiencing "mini strokes." And this series of tests could take upward of a week to perform and get the results back. My question is this: if there is a risk of stroke due to blood clots traveling through my body to my brain, are we wasting valuable time doing this through my general practitioner? Is this XXXXXXX enough that I should be in an emergency room getting these tests done quickly with much faster results and answers?
Posted Sun, 9 Feb 2014 in Brain and Spine
Answered by Dr. Fatbardha Sejdini 3 hours later
Brief Answer: Niacin could be the cause to your problems... Detailed Answer: Hi, I have read your medical history carefully and understood your concerns. Before giving answers to your problems, I'd like to discuss a little more regarding Niacin treatment you are taking for high cholesterol. Sometimes, Niacin use is causing increased heart beats (palpitations) and fainting symptoms especially if used for long time and in high doses. I'd suggest to discuss this side effect of Niacin with your cardiologist as it might be the cause to what you are experiencing. I am glad that Holter monitoring resulted negative (everything was ok); giving more evidence that Niacin could be the cause to your symptoms as long as you do not have other complains. I'd suggest to drink more water and to keep monitoring your liver enzymes as long as you are taking Crestor, which is causing muscle damages. With regards to blood clots, it is true that can travel through your blood vessels all around your body, including brain. However, to give a final answer of "mini-stroke" a further evaluation from the cardiologist is highly recommended. All the best! Dr.Bardha Feel free to ask me other questions you might have!
Above answer was peer-reviewed by
Follow-up: What causes heart palpitations accompanied by feeling faint when on Niacin? 1 hour later
I am not seeing a cardiologist. So far, all of the examinations and tests performed have been by my primary care physician. And since he is the one who has prescribed these high doses (up to 3000 mg per day: 1500 mg in the morning and 1500 mg in the evening) I suspect he will challenge your conclusion about it possibly being the cause of my symptoms. Can you point to any journal articles/studies, which support your conclusion? This will help me to challenge him. Also, is it a mistake to trust my primary care physician to these examinations? Should I *insist* on a cardiologist referral? Thanks.
Answered by Dr. Fatbardha Sejdini 31 minutes later
Brief Answer: Following research details on niacin side effects. Detailed Answer: Hi back, Thank you for following up. If you have repetitive heart palpitations, it is time you should consult a cardiologist to exclude heart problems. This is your right to get directed to specialist (cardiologist). Next, niacin is added to cholesterol lowering drugs to improve lipid profile. However, as mentioned earlier, if used in such high doses of total 3000 mg/day, it might cause increased heart rates in some people (as in your case) as a reaction to dilatation of blood vessels (hypotension). You can find further side effects of niacin at: Usually, the primary physician can take some decisions for you. However, at this point, it is obvious that niacin might be causing vasodilation with increased heart rates in response. You can discuss this with your doctor to lower the dosage or take it off and to consult further with cardiologist. Hope it was of help! Dr.Bardha
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor